Friday, July 10, 2009

Another PVNS patient on Imatinib

While looking around the PVNS support group website, Robert found out about a guy who lives in Texas, taking Imatinib. So far, he is the only one we have ever heard of in America taking Imatinib for PVNS.

So, Robert wrote to him, and this is what he wrote back:


I've only been taking Imatinib for 2 weeks, so there isn't much to report. The side effects (for me) are mild upset stomach, occasional nausea, and i vomited once last Sunday (though my food choices that day were questionable :) It is a pill I take once daily. Though it is technically chemotherapy, it is not as bad as the more common forms of chemo....no hair loss or anything like that. In fact, so far it's really not too bad considering what it may accomplish.

I've had PVNS for about ~5 years. After 2 years of pain and discomfort, I had it checked out. After several doctors, one finally diagnosed it correctly, and performed a synovectomy on my right hip. After I recovered, I was ok for a couple years, but it all came back. After that, my doctor once again removed the PVNS material from my hip, and this time he performed a total hip replacement. That was in 2006. Since then, I've recovered from the hip replacement, but over about a year or so I noticed that my abdomen in front of my hip was bulging out. The PVNS had continued to grow despite the lack of a joint to adhere to. I'm currently taking imatinib in hopes of getting rid of the PVNS material without having to undergo another surgery.

Some basic info about me: I'm 32 (male), and besides PVNS I have no other ailments.

Not such an amazing prognosis for the Synovectomy. I am 99.99% sure that the surgery will be the only treatment plan suggested for me at our meeting on Sunday with Bikels.

Robert wrote back to this man in Texas and asked him for contact info for his doctor. Maybe we can contact him and get under his care? Although, it seems that everyone
who we know about on Imatinib (all of 5 people) have all had synnovectomies first. But since radiation follow-up isn't a great solution for me, maybe the Imatinib would be, if there were any way I could get it prescribed for me, as a follow-up.

Say tuned... I'll write again after the meeting on Sunday.
Shabbat Shalom!

3 comments :

  1. Jackie Pellegrino, Oct98July 10, 2009 at 5:34 PM

    Hi, Sarah. I guess you can't consider this as treatment instead of the surgery? Or am I misunderstanding, and that is what you're thinking? I love the idea of the least invasive treatment, if there's even a chance it will help. Sending many hugs and good thoughts over the miles.

    ReplyDelete
  2. hi

    Really pleased to find you guys!

    I have pvns and am hoping for imatinib. I have been told for the funding I need evidence of people who have tried it and that it works! Do you know more about the 5 people mentioned?

    my email is kevin@glastonburys.co.uk

    many thanks
    Anne

    ReplyDelete
  3. Hi its now January 2011 and ther seems to be a gap in communiction with PVNS sufferers. I have recently been diagnosed PVNS in my right knee- had arthroscopy de-bulking of my knee and biospies taken in October 2010 and am only just back to work. I have been told my condition is rare and that I must be closely followed up in six months from Jan 2011 and if my knee shows re-occurance then further surgery,de-bridement and maybe radiotherapy. Decided to take "Litozin-100% rosehip extract with homeopathic anti-inflammatory and pain relieving actions- too early to say if effective. Also taking cod liver oil nt able to take glycosimine for joint mobility as the calcium content interacts with other prescribed medication that I have to take. Going to be reviewed by the physiotherapy department (who have never heard of my condition!!) Want to do all I can to stay as mobile and in my job which is on my feet for most of the time- I just can't afford to loose my job and this condition is starting to really worry me. My knee specialist has quite frankly brushed over the whole thing. Does anyone out ther with PVNS know about the use of a drug "Imatnib". I am going to have to be pro-active about this disease from now on.

    Would be great to here new comments

    thanks MMTHOM

    ReplyDelete